MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number P30P-001X01
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The affected blood pump pu valves; 30 ml in/out; ø 9 mm, sn (b)(6), was in use from 2025-04-28 until the pump was replaced on 2025-04-29.The event occurred on 2025-04-29, which is (1 day) after the pump in question was placed on the patient.We have reviewed the production records of the excor blood pump and the pump was produced according to our specification.A detailed investigation report on the affected blood pump will be provided as soon as it is available.
 
Event or Problem Description
On 2025-04-29, the site contacted berlin heart inc.(bhi) clinical affairs (ca) to report that blood was observed between the blood membrane layers of the excor blood pump pu valves; 30 ml, in/out; ø 9 mm.The site reported that the patient remained hemodynamically stable during this time and the blood pump maintained full filling and ejection as intended.The site also reported that a visual irregularity of the membrane was apparent when assessing the pump from the air chamber side.Upon evaluation of the videos provided by the site, bhi ca recommended an immediate pump change.The blood pump was changed successfully without any complications.
 
Additional Manufacturer Narrative
The affected blood pump was in use on the patient for 1 day after the pump in question was replaced, and returned to berlin heart for investigation.Based on the videos provided by the clinic at the time of the event, the anomaly reported was confirmed.During initial visual inspection of the returned blood pump, slight reddish-brown discoloration could be detected between the membrane layers, indicating that blood had penetrated.The blood pump was then tested for functional performance.The pump performance met our specifications.The pump was completely filling and emptying.The membrane showed a visible irregularity.For further evaluation, the blood pump was disassembled, and individual membrane layers were individually tested.The blood-side membrane layer showed an imprint in the form of a punch-like damage.The damage corresponded in appearance to the shape and size of the de-airing needle tip and it was located directly opposite the de-airing port.Dried blood residues were found between the blood-side and the middle layer of the triple-layer membrane.The blood-side membrane layer was punctured, whereas the other two layers of the membrane are intact.The cause of the defect was most likely an accidental contact of the blood membrane with the de-airing needle when de-airing the blood pump during pump preparation.It resulted in damage of the blood-side layer of the membrane and blood accumulation in the membrane interstices between the blood-side and middle layer of the membrane.As a result, a visible irregularity in the membrane was detected when assessed from the air chamber.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
odell roberts
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639712
MDR Report Key22013911
Report Number3004582654-2025-00025
Device Sequence Number12722144
Product Code DSQ
UDI-Device Identifier04260090040126
UDI-Public(01)04260090040126(17)261231
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 07/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP30P-001X01
Device Lot Number2331002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/13/2025
Supplement Report FDA Received Date07/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age4 YR
Patient SexMale
Patient Weight21 KG